Alert archive / New York / Special Weather Statements in 2018
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 15, 2018, 5:34 PM EDT for Jefferson County, New York. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 5:34 PM EDT (21:34 UTC)
- Expired
- Aug 15, 2018, 6:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Buffalo, NY
County Jefferson County, NY
The radar
The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.6 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 657 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 130 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
199
WWUS81 KBUF 152134
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
534 PM EDT WED AUG 15 2018
NYZ007-008-152230-
Jefferson-Lewis-
534 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...
At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood to 9 miles northwest of
Stony Point. Movement was east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Storms may restrengthen to severe levels so please continue to
closely monitor the weather and have a way to receive any warnings
if issued.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Adams, Dexter, Glen Park and Herrings.
This includes Interstate 81 between exits 40 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4409 7517 4404 7516 4385 7543 4370 7617
4376 7629 4383 7636 4387 7635 4384 7644
4387 7650 4391 7650 4396 7644 4396 7634
4402 7636 4410 7643 4414 7635 4420 7631
4422 7620 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 2131Z 279DEG 24KT 4427 7582 4396 7638
$$
ChurchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 15, 3:11 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 15, 3:11 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 311 PM EDT Wed Aug 15 2018 .SYNOPSIS... A weak cold front pressing southward from Ontario and Quebec will trigger scattered to numerous showers and thunderstorms across the Saint Lawrence Valley and North Country late this afternoon and early this evening...with largely dry...warm...and humid conditions otherwise prevailing across the remainder of the region through tonight. Another area of low pressure will then track eastward across the Great Lakes and bring a return to more widespread unsettled weather for Thursday and Friday...before high pressure and drier weather builds into our region for the weekend. && .NEAR TERM /THROUGH THURSDAY/... The main feature of interest through the rest of this afternoon and this evening will be a weak cold front that will sag southward into Lake Ontario and the North Country. As it does so...it will interact with a developing lake breeze boundary and moderate amounts of diurnally-driven instability (MLCAPES of 1500-2000 J/kg)...which in turn will lead to the development of scattered to numerous showers and thunderstorms across the Saint Lawrence Valley and portions of the North Country...for which a mix of chance to likely PoPs remains in play. At the same time...0-6 km bulk shear values will also be ramping up to the 30-40 knot range across this same region owing to an increasing west-northwesterly flow aloft...enough to support a Marginal Risk for a few isolated stronger to marginally severe storms with strong gusty winds as the primary threat. With this in mind...a mention of such continues in both the forecast and in our Hazardous Weather Outlook. Meanwhile further south across the remainder of the region... lingering low-amplitude ridging at all levels should help to maintain largely dry conditions through early this evening...with shallower moisture and weaker forcing from lake breeze boundaries probably only triggering a few isolated to widely scattered afternoon showers or storms at best. Otherwise conditions will remain very warm and humid...with afternoon highs ranging from the lower 80s across the higher terrain to the mid and upper 80s across the lower elevations...and surface dewpoints primarily ranging in the mid to upper 60s. As we move through the mid to late evening hours...the frontally- driven convection across the Saint Lawrence Valley and North Country will then quickly wane with nocturnal stabilization and as the front itself washes out over Lake Ontario. Once the convection ends...dry and quiet weather is then expected for the balance of the night... with any showers attendant to the next low pressure system and its associated warm front still appearing as if they will hold off until Thursday morning. With nocturnal cooling...some patchy light fog may again form within the Southern Tier Valleys and east of Lake Ontario... with warm and humid conditions otherwise prevailing. Expect overnight lows to range from the lower to mid 60s across interior sections to the upper 60s across the lake plains. On Thursday...a rather broad surface low over Illinois at the start of the day will slowly track northeastward toward Lake Michigan. In the process...this feature will push an initial warm frontal segment and attendant deeper moisture from the Ohio Valley into western New York. In tandem with increasing diurnal instability...increasing lift along this feature and its attendant mid-level shortwave/low-level wind maxima will result in the development of increasingly numerous showers and scattered thunderstorms south of Lake Ontario as we progress through the day...which have been depicted via PoPs steadily increasing to the likely range from southwest to northeast. With precipitable water values surging back to around 2 inches and a relatively weak (10-15 knot) southwesterly flow also in place in the mid-levels...the main threat from any convection will again be the potential for locally heavy rainfall and possible attendant flooding... with this highlighted in both the forecast and the Hazardous Weather Outlook. Further northeast across the North Country...lingering ridging and drier air will remain in place through the majority of Thursday... thereby yielding a mainly dry and partly to mostly sunny day for that particular region. Otherwise...it will be another warm and humid day overall...with daytime highs peaking in the upper 70s to mid 80s prior to the arrival of any showers and storms. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Confidence remains high in an unsettled and rather wet pattern for Thursday night through the day on Friday, with chances for some locally heavy rain. Showers and storms will then begin to taper off Friday night into Saturday morning, with areas drying out from northwest to southeast through the day. To open the period, an area of surface low pressure will be located across lower Michigan. This low will move northeast along a stalled frontal boundary to just west of Lake Ontario by Friday morning, then to the northern NY/Canadian border by later Friday. Coverage of showers with embedded thunderstorms will become fairly widespread Thursday night through the day on Friday. Robust moisture transport will send precipitable water values to near 2 inches by late Thursday, lasting through Friday evening. Looking specifically at the locally heavier rain potential, there will be a better chance of locally heavy rainfall across western and northern NY on Thursday night as a strong shortwave pivots across this area. By Friday, the main upper trough will approach the area from the upper Great Lakes, while the surface low moves to far northern NY, the aforementioned stationary boundary will start to cross the area as a cold front on the back side of the low. That said, surface boundary combined with very deep moisture and good forcing aloft will keep the widespread coverage of showers and storms going through the day. At this point very difficult to pin down any area for best chances of locally heavy rainfall, as any slight shift in the guidance will change the locations most at risk. Will monitor trends going forward. WPC continues to highlight portions of the area with a Marginal Risk for excessive rainfall and possible localized flooding concerns Thursday night through Friday. A mention of heavy rainfall has been added to the forecast through this period to account for all these factors. Cold front and upper main trough will slowly push southeast of the area by early Saturday night. Showers and storms will taper off later Friday night into Saturday, with drier and less humid conditions slowly making their way from northwest to southeast across the area, with most areas drying out by Saturday afternoon, and all areas dry by Saturday night. Expect warm and humid conditions Friday with highs in the upper 70s to around 80, and somewhat cooler conditions Saturday with highs generally in the mid to upper 70s. It will be warm and sticky Thursday night with lows in the upper 60s to around 70. Trending down to the lower to mid 60s for Friday night, before becoming cooler and less humid for Saturday night with lows in the mid 50s to around 60. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... Sunday through Monday weak high pressure will bring a return to dry weather across the eastern Great Lakes. It will remain warm, with highs in the lower 80s Sunday and mid 80s by Monday across lower elevations. Lows will generally be in the 60s on the lake plains and 50s in the cooler Southern Tier valleys and Lewis County. The next system will move into the Great Lakes later Monday night and Tuesday. A mid level trough and associated cold front are forecast to cross our region Tuesday, with the next chance of rain. && .AVIATION /19Z WEDNESDAY THROUGH MONDAY/... A weak cold front pressing southward across the Saint Lawrence Valley and North Country will likely generate scattered to numerous showers and thunderstorms across the above areas between late this afternoon and this evening...with attendant brief/localized reductions to IFR/MVFR and gusty winds possible with these. While lake breeze boundaries may also help to generate a few additional isolated to widely scattered showers and storms south of Lake Ontario through early this evening...the areal coverage of these will remain rather low with dry VFR weather otherwise largely prevailing across the region through tonight. In terms of fog potential...at this point expect only some localized patchy MVFR fog to possibly redevelop in the Southern Tier Valleys and east of Lake Ontario during the overnight hours. On Thursday...a rather broad surface low over Illinois at the start of the day will slowly track northeastward toward Lake Michigan. In the process...this feature will push an initial warm frontal segment and attendant deeper moisture from the Ohio Valley into western New York. In tandem with increasing diurnal instability...this will lead to the development of increasingly numerous showers and scattered thunderstorms south of Lake Ontario as we progress through the day... while the North Country will remain more under the influence of lingering ridging and drier air...and therefore dry. In terms of flight conditions...expect VFR conditions to generally prevail once any early morning patchy fog dissipates...with brief/localized reductions to IFR/MVFR possible within any heavier showers or storms. Outlook... Thursday night and Friday...Showers and thunderstorms with areas of attendant IFR/MVFR likely. Saturday...Mainly VFR with a chance of a leftover shower across interior sections. Sunday and Monday...VFR. && .MARINE... Scattered to numerous showers and thunderstorms are expected across the Saint Lawrence Valley and far eastern portions of Lake Ontario late this afternoon and this evening as a weak cold front crosses the region...with locally gusty winds possible from these. Otherwise... there will be little in the way of marine concerns through tonight with both winds and waves expected to remain below Small Craft Advisory levels. More unsettled conditions will then return for Thursday and Friday as another wave of low pressure crosses the Lower Lakes Region along with increasingly numerous to widespread showers and thunderstorms. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...JJR NEAR TERM...JJR SHORT TERM...JM LONG TERM...Hitchcock AVIATION...JJR MARINE...JJR
Hazardous weather outlook, Aug 15, 6:18 AM EDT, 11 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 618 AM EDT Wed Aug 15 2018 NYZ001>005-010>014-019>021-085-161030- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 618 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and Tonight. The probability of widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous showers and thunderstorms are expected Thursday into Friday. The main threat is heavy rainfall with the potential for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ042-043-062-063-161030- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- 618 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-161030- Oswego-Jefferson-Lewis- 618 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and Tonight. A cold front will drop south across the Saint Lawrence River Valley this evening. Scattered showers and thunderstorms are possible along this front. There is a marginal risk for a strong to severe storm east of Lake Ontario. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered to numerous showers and thunderstorms are expected Thursday into Friday. The main threat is heavy rainfall with the potential for localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LOZ044-045-064-065-SLZ022-024-161030- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River-Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 618 AM EDT Wed Aug 15 2018 This Hazardous Weather Outlook is for portions of Lake Ontario and Saint Lawrence River. .DAY ONE...Today and Tonight. A cold front will drop south across the Saint Lawrence River Valley this evening. Scattered showers and thunderstorms are possible along this front. There is a marginal risk for a strong to severe storm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SMITH
In the hours before
Special weather statement, Aug 15, 3:29 PM EDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
329 PM EDT WED AUG 15 2018
NYZ014-152015-
Ontario-
329 PM EDT WED AUG 15 2018
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ONTARIO COUNTY...
At 329 PM EDT, a strong thunderstorm was located over Phelps, or 8
miles north of Geneva, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Geneva, Clifton Springs, Phelps, Seneca Lake State Park and West
Junius.
This includes Interstate 90 near exit 42.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4296 7718 4301 7708 4301 7697 4287 7696
4287 7698 4286 7698 4283 7697
TIME...MOT...LOC 1929Z 291DEG 12KT 4298 7704
ChurchSpecial weather statement, Aug 15, 5:34 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
534 PM EDT WED AUG 15 2018
NYZ007-008-152230-
Jefferson-Lewis-
534 PM EDT WED AUG 15 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT JEFFERSON AND NORTHERN
LEWIS COUNTIES...
At 531 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Redwood to 9 miles northwest of
Stony Point. Movement was east at 25 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms. Torrential rainfall is also occurring with these storms, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Storms may restrengthen to severe levels so please continue to
closely monitor the weather and have a way to receive any warnings
if issued.
Locations impacted include...
Watertown, Fort Drum, Stony Point, Carthage, West Carthage, Clayton,
Adams, Dexter, Glen Park and Herrings.
This includes Interstate 81 between exits 40 and 52.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4409 7517 4404 7516 4385 7543 4370 7617
4376 7629 4383 7636 4387 7635 4384 7644
4387 7650 4391 7650 4396 7644 4396 7634
4402 7636 4410 7643 4414 7635 4420 7631
4422 7620 4429 7615 4435 7595 4440 7586
TIME...MOT...LOC 2131Z 279DEG 24KT 4427 7582 4396 7638
ChurchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:29 PM EDT | Special Weather Statement | BUF | Ontario | 46 min |
| Aug 15, 4:19 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 15, 4:29 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 61 min |
| Aug 15, 4:44 PM EDT | Special Marine Warning | BUF | 31 min | |
| Aug 15, 4:48 PM EDT | Severe Thunderstorm Warning | BUF | Jefferson | 42 min |
| Aug 15, 5:12 PM EDT | Special Marine Warning | BUF | 93 min |
Nearby
Special Weather Statements in New York, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.